Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Penicillin allergy

06/16/2008

Question:

My father, aged 73, was recently prescribed penecillin and was found to have an alergy against it - slurred speech, loss of ability to control lower body, finally resulting in him being comatised. Symptons since the attack have left him with shakes, loss of short term memory, delerious. He seems to go into a trance but can/will answer some questions when prompted. Most of the time he is withdrawn into himself and isn`t responding to activities around him. Can this be a a result of the allergy attack? If so, can this be permanent. There were no signs of these symptons before the allergic reaction (4 weeks ago).

Answer:

It would be an unusual reaction. I would have him see a neurologist if he hasn't already to assess what is going on. He could be having petit mal (absence) seizures, a stroke or some other neurologic disorder. Penicillin can cause a number of different immunologic reactions but the description you provide for your father is not commonly reported.

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati